Florida, 2004

Damaging Wind in Florida, July 11, 2004

July 11, 2004 · NWS JAX · 1 event in 1 county or zone

Large tree down across SR 235 E of La Crosse

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Large tree down across SR 235 E of La Crosse

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 11, 1:05 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 11, 1:05 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EDT SUN JUL 11 2004

.CURRENTLY...MSAS ANALYSIS SHOWING BROAD TROUGH OF LOW PRESSURE
EXTENDING FROM OFFSHORE THE MID ATLANTIC TO ACROSS NE FL. THE
LOW LEVEL FLOW ACROSS MOST OF THE CWA WAS N OR NW BETWEEN 5
AND 10 MPH. ALOFT...THERE WAS AN ANTICYCLONE ACROSS THE
CENTRAL GULF RESULTING IN A NORTHERLY FLOW ALOFT ACROSS
THE SOUTHEAST U.S. SATELLITE IMAGERY SHOWING VORT ENERGY
CUTTING INTO THE UPPER RIDGE FROM THE EAST. ANOTHER DEVELOPING
MCS WAS WELL THE COAST TRACKING SW. LATEST SATELLITE
DERIVED SOUNDINGS SHOW A MOIST AND VERY UNSTABLE ATMOSPHERE
WITH CAPE AT JAX 4600J AND K INDEX 37. WSR 88D INDICATING
THUNDERSTORMS ERUPTING ALONG THE EAST COAST SEABREEZE WITH
STRONGEST STORMS ACROSS THE SE PART OF THE CWA WHERE THERE
WAS PVA IN ASSOCIATION WITH A VORT MAX ROTATING AROUND
PERIPHERY OF UPPER RIDGE.

.SHORT TERM (TONIGHT-WED)...WITH THE UPPER HIGH WELL WEST OF THE
REGION...THE DOOR IS OPEN FOR ANY UPPER DISTURBANCES TO MOVE SOUTH
AND WEST ALONG THE WEAKNESS IN THE RIDGE. THE RUC IS HINTING AT VORT
ENERGY SKIRTING THE EAST COAST THIS AFTERNOON...WHICH IS WHAT IS
HAPPENING. EXPECT THESE STORMS TO PROGRESS FURTHER INLAND...WITH
ADDITIONAL STORMS FORMING THROUGHOUT CWA AND THEN MOVING CWA. WITH
ALL THIS IN MIND...WILL GO SCATTERED POPS THIS EVE...WITH HIGHEST
ACROSS THE INLAND AREAS BETWEEN I-95 AND I-75. THE MAIN CONCERNS
FROM THESE STORMS WILL BE THE INTENSE CLOUD TO GROUND LIGHTNING
(FROM HIGH PW AND CAPE) AND THE LOCALLY HEAVY RAINS FROM POSSIBLE
TRAINING OF CELLS. THE STRONGER STORMS (NEAR SEA BREEZE COLLISION)
COULD ALSO PRODUCE HAIL AND STRONG AND DAMAGING WIND GUSTS.
CONVECTION THIS EVENING WILL BE DETERMINED BY ANY STORMS THAT
DEVELOP UPSTREAM AND TRACK SOUTH TOWARDS THE CWA. MODEL CONSENSUS
SHOW WEAK RIDGING BUILDING INTO THE REGION ON MON. THIS ALONG WITH
SLIGHTLY LOWERING PWATS WILL RESULT IN LESS COVERAGE...WITH GREATEST
COVERAGE ACROSS INTERIOR NORTHEAST FLORIDA WHERE SEA BREEZE WILL
INTERACT WITH CONVERGING FLOW IN THE MID LEVELS. HOWEVER...BELIEVE
THE ETA AND NGM ARE TOO DRY AND WILL KEEP SCATTERED POPS GOING.
TUESDAY...COL ESTABLISHES AS REGION TRANSITIONS BETWEEN SYSTEMS.
UPPER TROF CONTINUES TO DIG SOUTH OVER THE EASTERN UNITED
STATES...WITH ATTENDANT FRONTAL BOUNDARY ENTERING THE SOUTHEAST
UNITED STATES. BETTER MODEL CONSENSUS SHOWING LIKELY ACROSS INLAND
SE GA AND NEAR I-10. HAVE GONE WITH 40 TO 60 PCT POPS.

.LONG TERM (THU THROUGH SUN)...VERY AMPLIFIED PATTERN FOR THIS TIME
OF YEAR AS LONG RANGE MODELS CONTINUE TO CARVE A DEEP TROF OVER THE
EASTERN UNITED STATES. THE LATEST RUN OF MRF CONTINUES TO DRAG A
COLD FRONT SLOWLY THROUGH CWA FRI AND SAT BEFORE STALLING IT JUST TO
THE SOUTH WITH DRIER AIR MOVING IN ACROSS THE NORTH CWA OVER THE
WEEKEND. THIS DOES NOT APPEAR TOO UNREASONABLE GIVEN THE AMPLITUDE
OF THE TROUGH. HOWEVER...THE ECMWF IS NOT AS AGGRESSIVE WITH THE
FRONT AND APPEARS TO STALL IT NEAR THE FL GA BORDER. WILL CONTINUE
PREVIOUS FORECAST OF NEAR CLIMO POPS ACROSS CWA EXCEPT TO DROP INLAND
SE GA TO 20 PCT OVER THE WEEKEND. TEMPS WILL BE NEAR OR SLIGHTLY
ABOVE CLIMO AS HOT WEST WINDS CONTINUE.
&&

.MARINE...GFS/ETA CONSENSUS WINDS CAPTURING WIND MAX OF 16 KNOTS AT
41012 DECENTLY...AND SWLY WINDS WILL CONTINUE TO WEAKEN THIS
AFTERNOON AND BECOME LIGHT AND VARIABLE AS THE SEA BREEZE DEVELOPS
NEAR THE COAST AND MOVES INLAND. LIGHT SWLY FLOW WILL ESTABLISH
ITSELF AGAIN TONIGHT. NOAA WAVE WATCH CONTINUES TO HANDLE FLAT 1-3
FT SEAS NICELY.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 73 94 74 93 / 30 40 20 50
SSI 76 89 77 90 / 30 40 20 50
JAX 74 92 74 93 / 40 40 20 50
SGJ 76 88 76 89 / 40 40 20 50
GNV 72 92 72 92 / 40 50 20 50
OCF 72 92 72 92 / 40 50 20 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PP/JH
Hazardous weather outlook, Jul 11, 10:58 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
NOON EDT SUN JUL 11 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
NOON EDT SUN JUL 11 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
COASTAL COUNTIES WITH ACTIVITY SHIFTING INLAND LATER THIS AFTERNOON
ACCOMPANIED WITH THE SEA BREEZE COLLISION.  HEAVY DOWNPOURS...
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS UP TO
45 MPH MAY OCCUR IN THE STRONGEST STORMS. THE SHOWERS AND STORMS WILL
PROGRESS SOUTH AND SOUTHWEST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/PP

In the hours before

Special weather statement, Jul 11, 3:56 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT SUN JUL 11 2004

FLZ040-112145-
MARION FL-
456 PM EDT SUN JUL 11 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 545 PM
EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER ROMEO...OR ABOUT 4
MILES NORTHEAST OF RAINBOW LAKES ESTATES...MOVING SOUTH AT 5 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ROMEO AND RAINBOW LAKES ESTATES THROUGH 545 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Jul 11, 4:00 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          1 E RAIFORD             30.06N 82.22W
07/11/2004                   UNION              FL   LAW ENFORCEMENT

            TORNADO REPORTED AT STATE PRISON WHICH STRADDLES THE
            UNION AND BRADFORD COUNTY LINE.

0431 PM     TSTM WND DMG     STARKE                  29.95N 82.11W
07/11/2004                   BRADFORD           FL   LAW ENFORCEMENT

            TREES DOWN IN STARKE AT COUNTY ROADS 231 AND 235.

&&

ENYEDI
Special weather statement, Jul 11, 4:04 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT SUN JUL 11 2004

GAZ150-164-112130-
CHARLTON GA-WARE GA-
504 PM EDT SUN JUL 11 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON AND WARE
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM
EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER CHARLTON COUNTY...OR
ABOUT 9 MILES EAST OF STEVEN FOSTER STATE PARK...MOVING SOUTHWEST AT
25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 11, 4:06 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 PM EDT SUN JUL 11 2004

GAZ153-154-112130-
COASTAL GLYNN GA-INLAND GLYNN GA-
506 PM EDT SUN JUL 11 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM EDT...

AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BRUNSWICK...MOVING
SOUTHWEST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND ST. SIMONS...SEA ISLAND...GLYNN HAVEN...DOCK
JUNCTION...COUNTRY CLUB ESTATES AND BRUNSWICK THROUGH 530 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Jul 11, 4:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     ARLINGTON               30.34N 81.60W
07/11/2004                   DUVAL              FL   BROADCAST MEDIA

            TREES AND POWERLINES DOWN AT UNIVERSITY SOUTH AND KELLOW.
            REPORTED BY TV-4 METEOROLOGIST. REPORTED RECEIVED AT NWS
            JAX AT 1604 LST.

&&

ENYEDI
Special weather statement, Jul 11, 4:12 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
512 PM EDT SUN JUL 11 2004

FLZ022-030-036-112215-
ALACHUA FL-COLUMBIA FL-UNION FL-
512 PM EDT SUN JUL 11 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...UNION
AND COLUMBIA COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 615 PM EDT...

AT 512 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTH OF OLENO STATE
PARK...OR ABOUT 8 MILES NORTHWEST OF WORTHINGTON SPRINGS...MOVING
SOUTH AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND LAKE BUTLER...DUKES...COLUMBIA...WORTHINGTON
SPRINGS...OLENO STATE PARK...FORT WHITE...LA CROSSE AND ALACHUA
THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

PLEASE SEEK ADEQUATE SHELTER IF IN THE PATH OF THIS STRONG STORM.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
July 11, 4:20 PM EST
Where
Alachua County, La Crosse
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
29.850, -82.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405725.